As pediatric surgeons were performing surgery on children in the 1990s, some noticed an increase in bleeding problems. They could not explain their observations until researcher, led by Kathi J. Kemper, M.D., found a connection between bleeding problems and children’s use of herbal remedies.
In one survey of pediatric surgery patients, the proportion of children using herbal remedies was only 4 percent, but fifteen of these children were scheduled for major surgeries, and thirteen were taking herbs known to interfere with normal blood clotting.
Some herbs may lead to more serious physical harm. For example, one herbalist claims children can use “gentle herbs” such as borage and licorice “with no residual buildup or side effects” and also use “stronger” herbs such as comfrey and chaparral.
In Part 3 of my book, Alternative Medicine: The options, the claims, the evidence, how to choose wisely, I discuss clinical evidence that these particular herbs have all caused serious side effects in adults. I believe this is strong evidence that they should NEVER be used by children. But you’d never know that by reading several alternative medicine sites on the internet.
Even products that can safely be given to an adult might be overwhelming for a child. Why? Children differ significantly from adults in how substances are absorbed into and distributed around the body, and then how they are broken down and excreted from the body.
A child’s central nervous system and immune system are still developing and may therefore be damaged by substances that would have little impact on an adult.
Herbs such as buckthorn, senna, and aloe cause diarrhea, and some herbal teas and juniper oil are diuretic (increase urine production). These effects may be tolerated in an adult but quickly cause dehydration and electrolyte imbalance in children.
Products also affect children differently.
Some children are particularly susceptible to allergies and thus may have allergic reactions to herbs since these are plant products.
When herbal remedies or dietary supplements are taken by children over extended periods of time, particular substances may accumulate in their systems.
Let me tell you a story about a boy I’ll call “Paul.” He was ten years old, blind, mentally retarded, and having dozens of seizures every day.
Paul was under the care of conventional physicians, but drugs were only moderately successful. His mother, Mary, heard from other parents about a Chinese herbal product called Diankexing. She discussed this with Paul’s primary care physician and his neurologist. She had a lab analyze the product, and they concluded it was safe.
Imagine the joy and surprise when Paul’s seizures dramatically diminished. Mary gradually increased Paul’s dose of Diankexing until the seizures stopped completely.
She then weaned her son off his conventional drugs. The seizures had not returned a couple of months later.
Mary noticed, however, that Paul was becoming increasingly tired and lethargic. Then he developed an upper respiratory tract infection. After a few days, she took him to the emergency room. He was admitted, and Mary asked the physician if she could continue giving Diankexing to Paul. He agreed. But immediately after taking a capsule, Paul developed serious breathing problems and deteriorated into a coma.
Thankfully, he was taken immediately to the intensive care unit and stabilized.
Complete blood and urine analyses revealed two unusual findings.
Paul’s blood contained more than ten times the normal concentration of bromide, an ion from the same family as chloride and iodide. His urine contained barbiturates, a group of pharmaceutical drugs sometimes used to control seizures.
However, Paul’s levels were three times higher than standard therapeutic levels.
Laboratory analysis revealed that the Diankexing capsules contained two types of pharmaceutical barbiturates and several salts containing bromide.
Now everything made sense.
Paul’s improvements had resulted from the pharmaceuticals in the capsules, not from any natural ingredients.
Having discovered the source of the problems, Paul was treated for overdoses of both substances and two weeks later was released from the hospital.
Current regulations in the U.S. do not require the sort of product evaluation that would detect such problems.
While adulterating dietary supplements with pharmaceuticals is illegal, the salts added were not illegal but were in such high concentrations that the bromide built up in Paul’s system.
Continuously taking bromide salts leads to a condition called “brominism” in which a person’s mental status gradually deteriorates.
In this case, a concerned mother did everything she could to ensure that her child was being given something safe.
In spite of all her precautions and the complete cooperation of conventional practitioners, the child was placed in serious danger.
Given the current regulatory situation in the United States, no one can know for sure that something similar won’t happen with any dietary supplement.
This is particularly the case with products containing complex mixtures of ingredients, which are becoming increasingly popular.
If you’d like to read more about alternative medicine and children, here’s the entire series:
You can read more about this topic in my book, Alternative Medicine: The Christian Handbook, which is endorsed by the Christian Medical and Dental Associations.